Marlene (68 yrs at time of vaccination)
Dose 1: Pfizer BioNTech
Dose 2: Pfizer BioNTech
Dose 3: Pfizer BioNTech
My story began the morning after the last booster jab.
My name is Marlene, I was 68 years old then and a carer for my husband Nigel who is a cancer patient and was going through a very tough ride at that time.
The very next morning after the jab my left knee became very painful, I have never had knee problems in my life to that date so immediately recognised a reaction to the new booster injection.
I mentioned the pain to my pharmacist who said there had been patients experiencing joint pain from the booster jab, so I had a look online and could see some people commenting on their post jab pain. I could get no relief from the pain due to AF, I take a blood thinner, and paracetamol was my only choice, even natural remedies are not for me. Paracetamol was not effective as it felt muscular and needed Ibuprofen or something similar. I then tried patches to take down the swelling in my knee, you could see there was fluid under the skin.
I went to the doctor and told him I knew it was a reaction to the Booster injection, it was obvious he couldn’t say anything, so I was sent for a scan to eliminate DVT. By this time my knee was very swollen and my varicose veins behind my knee were bulbous and looked ready to burst.
The scan revealed a ‘bakers’ cyst’ which they told me would burst and go away eventually, keep taking paracetamol. This was taking a toll at home because I needed to make sure my husband, Nigel, was medicated and looked after, as he can go downhill very quickly, and I needed rest myself.
A short time later my right knee became painful and started swelling exactly the same as the left, I returned to the doctor, now on crutches to show him swollen knee, still telling him I considered this a result of the boost jab and once again fearing DVT. He sent me for a scan with the result being it was maybe another bakers cyst but relieved there was no thrombosis as I have varicose veins on both knees. I had to give away my exercise of riding my e bike twice a week, which was also my head space time, and use crutches to get around.
During this time Nigel had sepsis and was taken to hospital and had a wound in his arm which needed a district nurse twice a week, so I just had to move through the pain in the hope that it would ease as the booster medication was waning out of my system.
For almost a year I had to live like that and my thighs from my knees up became enlarged and my varicose veins were ugly swollen red lumps, very scary, and I could only move around with a crutch for support.
We have to travel to Dunedin quite often for Nigel’s treatment and it was particularly painful to drive with both knees in pain, but I just had to do it, there was no medical help for me with this. As we neared the end of 12 months and aged 69 the pain was more bearable and I could move around with a stick ,so I decided to walk through the pain and see if I could change this as I felt the booster was nearing the end of its use in my system by now .We got a small dog to give us a bit of joy which forced me to walk each day and daily I got further and further and gradually the swelling went down but the pain is there every day. I have got back on my bike as much as I can and walk our sweet little dog each day, still look after my husband making sure his life is comfortable.
Our little dog gives us so much joy, he was the only way I could get back out there, but I have to use a stick now to ease the pain, mainly in the right leg still, and at my age I am so aware that I must keep moving or everything will stop.
I have always been active and up until this booster shot I had been cycling for 8 years up to about 14 kms a couple of times a week on a gear bike, now it’s an e bike but still better than not at all.
This was a very bad time for me trying to cope with everything I had going on and at times I had to push through the tears to keep going for Nigel, nights were worse so the people responsible need to get their head out of the sand and acknowledge for some of us it was hell.